Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 3, 2018, 8:56 AM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 8:56 AM CDT (13:56 UTC)
- Expired
- Sep 3, 2018, 1:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 9:55 AM CDT | FLASH FLOOD | 1 Sw Manhattan, KS | ROAD CLOSURE ON FORT RILEY BOULEVARD FROM WESTWOOD TO RICHARDS DUE TO WATER OVER THE BRIDGE. |
| Sep 3, 10:00 AM CDT | HEAVY RAIN 3.75 | 1 Sw Manhattan, KS | OVERNIGHT RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
443
WGUS53 KTOP 031356
FFWTOP
KSC149-161-031800-
/O.NEW.KTOP.FF.W.0019.180903T1356Z-180903T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
856 AM CDT MON SEP 3 2018
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Central Riley County in northeastern Kansas...
Western Pottawatomie County in northeastern Kansas...
* Until 100 PM CDT.
* At 853 AM CDT, local law enforcement reported ongoing flash
flooding due to heavy rain from the thunderstorms last night into
this morning. 5 to 8 inches of rain have already fallen within
the warned area with additional rain expected.
* Some locations that will experience flooding include...
Manhattan, Westmoreland, Ogden, Riley, Olsburg, Randolph, Keats and
Tuttle Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3949 9644 3942 9636 3927 9641 3912 9656
3912 9682 3926 9685 3948 9679
$$
HenneckeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:54 AM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 3, 6:54 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 654 AM CDT Mon Sep 3 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 336 AM CDT Mon Sep 3 2018 Ongoing showers and thunderstorms this morning continue to linger over the area, aided by a 30 kt LLJ and strong h85 moisture transport. Widespread flooding has been occurring across portions of the area, while rivers are beginning to respond as rainfall totals between 3 and 7 inches have been reported thus far. MLCAPE values continue to wind down with overall trends for precipitation to begin dissipating around sunrise. Base of the upper trough in Colorado is expected to lift northward later today in response to an incoming upper trough across the Pacific northwest. In turn, a weak perturbation along with rich, Gulf moisture advects northward into the region by early evening, providing the focus for additional convection. Current forecast thinking is that thunderstorm chances are low and mainly confined to north central Kansas for much of the afternoon. Without a pronounced boundary,forcing is limited with weak mid level lapse rates. Cannot rule out an isolated thunderstorm possible by late afternoon. Given the environment of ample instability and effective bulk shear at 30 kts, a few updrafts may become strong, capable of small hail and gusty winds. The main threat however, lies with the heavy rainfall and potential for flash flooding heading into the evening and overnight period. A steady plume of PWAT values in excess of 2 inches streamlines into central Kansas this evening, aided by strong h85 transport winds. Forecast soundings and CAMS suggest periods of heavy rainfall are likely in the same areas that have received several inches in the past few days. Therefore have opted to extend portions of the Flash Flood Watch into Tuesday morning over north central Kansas. Locations further east such as Brown, Wabaunsee, and Jackson counties are more uncertain given the lower probabilities for precip tonight. However, periods of heavier rain is currently ongoing in these areas and will therefore opt to leave the headline in place through 18z. .LONG TERM...(Tuesday through Sunday) Issued at 336 AM CDT Mon Sep 3 2018 Not too many changes in the extended period as moisture fetch continues to reinvigorate scattered showers and thunderstorms as the upper trough gradually approaches. Believe we will begin to see a transition of the heavier precip axis further eastward with the progression of the wave. A poignant upper trough swings over the northern plains, forcing a strong cold front southward. This front will center more organized precipitation chances by Wednesday and Thursday. While isolated severe potential cannot be ruled out, confidence is low at this point with the frontal passage. Heavy rainfall and flash flooding will be more of a concern during this period, however there remains great uncertainty in location and timing of the front. Temps fall back into the 70s for highs on Friday with a gradual decrease in pops towards the weekend. Upper pattern still remains quite active with the westerly flow aloft and a modified gulf moisture streaming northward. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 651 AM CDT Mon Sep 3 2018 Scattered TSRA is showing signs of clearing KMHK with isolated TSRA popping up near KTOP/KFOE. Kept a mention of VCTS there for the next few hours as radar trends show precipitation dissipating by 16Z. Confidence in additional development today and tonight is low with better coverage towards north central areas. After the TSRA clears the area at KMHK, VFR conditions prevail through the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for KSZ008>010-020>022- 034>036. Flash Flood Watch until 1 PM CDT this afternoon for KSZ011-012- 023-024. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...Prieto
Hazardous weather outlook, Sep 3, 5:33 AM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 533 AM CDT Mon Sep 3 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-041045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 533 AM CDT Mon Sep 3 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered heavy thunderstorms remain possible over portions of northeast and north central Kansas this morning. Rainfall between 3 and 7 inches of rain has fallen, with an additional 1 to 3 inches possible through mid morning. Flash Flooding and river flooding is ongoing across portions of north central and northeast Kansas. Additional thunderstorms are expected during the late afternoon through the overnight hours. Highest chances for thunderstorms will be across north central Kansas, where several inches of rain has already fallen. A few stronger storms may produce gusty winds and small hail, otherwise heavy rain and flash flooding are the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances persist Tuesday through Thursday with periods of heavy rainfall being possible each afternoon and evening before a cold front sweeps through the area. While widespread severe weather is low, the threat for flash flooding will continue throughout the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 3, 8:17 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
817 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN HANOVER 39.89N 96.87W
09/03/2018 M3.90 INCH WASHINGTON KS TRAINED SPOTTER
&&
BDLocal storm report, Sep 3, 8:29 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
829 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HEAVY RAIN 6 N WELLS 39.22N 97.55W
09/03/2018 M1.55 INCH OTTAWA KS TRAINED SPOTTER
&&
BDLocal storm report, Sep 3, 8:32 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
832 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN MARYSVILLE 39.85N 96.64W
09/03/2018 E5.50 INCH MARSHALL KS TRAINED SPOTTER
&&
BDLocal storm report, Sep 3, 8:41 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN HANOVER 39.89N 96.88W
09/03/2018 M4.85 INCH WASHINGTON KS TRAINED SPOTTER
&&
BDLocal storm report, Sep 3, 8:42 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM HEAVY RAIN 4 ENE ADA 39.17N 97.82W
09/03/2018 M2.45 INCH OTTAWA KS TRAINED SPOTTER
&&
BDLocal storm report, Sep 3, 8:47 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
847 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HEAVY RAIN 5 NNW MANHATTAN 39.25N 96.60W
09/03/2018 M8.90 INCH RILEY KS OTHER FEDERAL
OVERNIGHT RAINFALL TOTAL. MEASURED AT CORP
OF ENGINEERS OFFICE.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 53 min |
| Sep 2, 7:17 PM CDT | Special Weather Statement | TOP | Riley | 28 min |
| Sep 2, 7:26 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Sep 2, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 31 min |
| Sep 2, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 60 min |
| Sep 2, 8:26 PM CDT | Flash Flood Warning | TOP | Cloud, Washington | 3 hr |
| Sep 2, 9:08 PM CDT | Flash Flood Warning | TOP | Clay, Marshall, Riley, Washington | 6 hr |
| Sep 2, 9:25 PM CDT | Special Weather Statement | TOP | Washington | 50 min |
| Sep 2, 10:24 PM CDT | Areal Flood Warning | TOP | Ottawa | 12 hr |
| Sep 2, 10:36 PM CDT | Flash Flood Warning | TOP | Marshall, Pottawatomie, Riley | 6 hr |
| Sep 3, 3:00 AM CDT | Areal Flood Warning | TOP | Marshall, Riley, Washington | 8 hr |
| Sep 3, 3:45 AM CDT | River Flood Warning | TOP | Riley | 25 hr |
| Sep 3, 3:51 AM CDT | River Flood Warning | TOP | Washington | 2 hr |
| Sep 3, 4:01 AM CDT | Flash Flood Warning | TOP | Marshall, Pottawatomie, Riley | 5 hr |
| Sep 3, 5:19 AM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Sep 3, 5:47 AM CDT | Flash Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 8:45 AM CDT | Areal Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 9:09 AM CDT | River Flood Warning | TOP | Clay | 4 days |
| Sep 3, 9:44 AM CDT | River Flood Warning | TOP | Pottawatomie | 25 hr |
| Sep 3, 11:45 AM CDT | Areal Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 12:58 PM CDT | Areal Flood Warning | TOP | Riley | 4 hr |
| Sep 3, 1:06 PM CDT | Flash Flood Watch | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Nemaha and 5 more | 48 hr |
| Sep 3, 1:31 PM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 18 hr |
| Sep 3, 2:10 PM CDT | River Flood Warning | TOP | Dickinson | 18 hr |
| Sep 3, 4:32 PM CDT | Special Weather Statement | TOP | Clay, Marshall, Washington | 58 min |
| Sep 3, 4:48 PM CDT | Areal Flood Warning | TOP | Riley | 8 hr |
| Sep 3, 5:09 PM CDT | Special Weather Statement | TOP | Cloud, Republic, Washington | 51 min |
| Sep 3, 6:14 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 61 min |
| Sep 3, 6:43 PM CDT | Areal Flood Advisory | TOP | Cloud | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.